Kentucky, 2020

Flash Flood and Damaging Wind in Kentucky, July 5, 2020

July 5, 2020 · NWS PAH · 3 events in 1 county or zone

Numerous thunderstorms developed in the heat of the afternoon across the Pennyrile region of western Kentucky. Isolated strong winds, frequent lightning, and very heavy rain accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed in the heat of the afternoon across the Pennyrile region of western Kentucky. Isolated strong winds, frequent lightning, and very heavy rain accompanied the storms. A weak low pressure system over the Tennessee Valley contributed to the formation of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 1:18 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 5, 1:18 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
218 PM CDT Sun Jul 5 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 218 PM CDT Sun Jul 5 2020

Any thunderstorm activity should diminish before sunset given its
diurnally supported existence. Otherwise, tranquil weather can be
expected until the cycle repeats again Monday. Will have overall
higher POPS Monday as broad mid level low pressure generally
meanders eastward over the gulf coast states and positions a bit
further northward. May see a slightly sooner start to thunderstorms
Monday as well. Generally a repeat in conditions and thunderstorms
chances for Tuesday. Given the weak flow aloft and slow
thunderstorm movement, heavy downpours and localized flooding will
be the main concern, along with lightning amidst the many outdoor
activities.

Otherwise, we remain in a regime of weak flow through Tuesday
night with not a great deal of forcing aloft as the more
progressive pattern remains well to our north. The end result, is
the diurnally driven thunderstorm chances and seasonable temps.
Highs will be around 90 with lows averaging in the lower 70s. Heat
indices will peak in the mid to upper 90s tomorrow and Tuesday.

.LONG TERM...(Wednesday through Sunday)
Issued at 218 PM CDT Sun Jul 5 2020

Compared to 24 hours ago, there has been a significant shift in the
model ensemble means for later next week. The strong southern conus
upper ridge has been shifted westward in both the gfs and ecmwf
ensemble means, allowing a stronger northwest flow to develop over
our area. As a result, pops have generally increased. There is now
also a small chance of nocturnal convection associated with
shortwaves embedded in the northwest flow.

The possibility of a surface cold front passage has increased as the
models have trended westward with the ridge. A backdoor cold front
could extend as far south/southwest as our region by next weekend.
The forecast will contain slightly lower temps and dew points by day
7, along with much lower pops. Prior to the frontal passage,
sporadic triple digit heat indices are forecast each afternoon.
However, the increased convective chances make widespread/prolonged
heat issues less of a concern.

It is too soon to assume the westward trend in the models will
continue. Also, the gfs ensemble mean remains further east than the
ecmwf ensemble mean with the upper ridge location. Therefore,
forecast changes are still quite minor until the trend becomes
better established.

&&

.AVIATION...
Issued at 218 PM CDT Sun Jul 5 2020

Isolated to scattered thunderstorms over the region will end by
about 23-01Z. The diurnal cycle of thunderstorms returns Monday
and coverage could be a bit greater. In addition, thunderstorm
development could be an hour or two earlier Monday - before 18Z
in some areas. Winds generally AOB 5 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RLS
LONG TERM...MY
AVIATION...RS
Hazardous weather outlook, Jul 5, 2:32 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
332 PM CDT Sun Jul 5 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
332 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, mainly across the Pennyrile region, will
end by early this evening. Locally heavy downpours and lightning
will be the main storm hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A daily chance of thunderstorms will continue through Saturday.
Most of the activity is forecast to occur in the afternoon and
evening hours each day. Though the primary hazards are forecast to
be heavy rainfall and lightning, the potential for strong
thunderstorm winds cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, Jul 5, 2:55 PM CST, 1 minute before
Special Weather Statement
National Weather Service Paducah KY
355 PM CDT Sun Jul 5 2020

KYZ011>013-016-017-021-022-052130-
Muhlenberg KY-Todd KY-Christian KY-Lyon KY-Caldwell KY-Hopkins KY-
Trigg KY-
355 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR MUHLENBERG...CHRISTIAN...
CALDWELL...TRIGG...HOPKINS...TODD and EASTERN LYON COUNTIES UNTIL
430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a few strong
thunderstorms, one east of Elkton, another southeast of Cadiz and
another southeast of Crofton, KY. These storms were generally moving
north at 15 mph.

Pea size hail, winds in excess of 40 mph and torrential rain will be
possible with the stronger storms. Localized flooding is possible
given the slow movement of these storms combined with very heavy
rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3665 8712 3664 8766 3664 8783 3667 8785
      3668 8799 3721 8801 3736 8715
TIME...MOT...LOC 2050Z 203DEG 13KT 3699 8734

RLS

The radar

The Ft Campbell radar (KHPX), 30 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Todd

When
July 5, 2:56 PM CST
Where
Todd County, Clifty
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.980, -87.150

A lightning strike caused a house fire.

Thunderstorm Wind, Todd

When
July 5, 3:45 PM CST
Where
Todd County, Guthrie
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.650, -87.170

A tree was down on a power line.

Flash Flood, Todd

When
July 5, 4:50 PM CST to 6:00 PM CST
Where
Todd County, 2 mi N of Guthrie to 1 mi NW of Guthrie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.679, -87.170

Several streets in Guthrie were covered with water, including Highways 181 and 41.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899604, 899599, 905229.